Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Wilmington, OH

February 24, 2017Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Feb 24, 2017, 6:11 PM EST for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2017, 6:11 PM EST (23:11 UTC)
Expired
Feb 24, 2017, 6:45 PM EST
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 6:35 PM ESTHAIL 0.75Sunman, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS51 KILN 242311
SVRILN
INC029-047-137-242345-
/O.NEW.KILN.SV.W.0008.170224T2311Z-170224T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
611 PM EST FRI FEB 24 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  South central Franklin County in southeastern Indiana...
  Central Ripley County in southeastern Indiana...
  Northern Dearborn County in southeastern Indiana...

* Until 645 PM EST.

* At 610 PM EST, a severe thunderstorm was located near Osgood,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Batesville, Versailles, Milan, Osgood, Moores Hill, Guilford,
  Manchester, Sunman, St. Leon, Holton, Weisburg, Penntown,
  Interstate 74 at State Route 101, New Marion, Versailles Lake,
  Otter Village, Lawrenceville, Saint Peter and New Alsace.

This includes I-74 in Indiana between mile markers 152 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3936 8506 3916 8488 3900 8538 3912 8544
      3913 8544
TIME...MOT...LOC 2310Z 237DEG 36KT 3908 8535 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
500 
WWUS51 KILN 242326
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
626 PM EST FRI FEB 24 2017

INC029-047-137-242345-
/O.CON.KILN.SV.W.0008.000000T0000Z-170224T2345Z/
Franklin IN-Ripley IN-Dearborn IN-
626 PM EST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EST
FOR SOUTH CENTRAL FRANKLIN...NORTHEASTERN RIPLEY AND NORTHERN
DEARBORN COUNTIES...

At 625 PM EST, a severe thunderstorm was located near Milan, moving 
northeast at 40 mph. Emergency management reported nickel sized hail 
near Versailles and Osgood at 615 pm, and the storm has strengthened 
since then.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Milan, Moores Hill, Guilford, Manchester, Sunman, St. Leon, Weisburg,
Lawrenceville, Penntown, Saint Peter, Interstate 74 at State Route
101 and New Alsace.

This includes I-74 in Indiana between mile markers 153 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3936 8506 3916 8488 3907 8520 3918 8531
TIME...MOT...LOC 2325Z 237DEG 36KT 3916 8518 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:56 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 24, 3:56 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
356 PM EST Fri Feb 24 2017

.SYNOPSIS...
A low pressure system will track into the Great Lakes tonight
while its associated cold front sweeps east across the Ohio
Valley. Widespread showers and thunderstorms are expected
as the cold front moves through. High pressure will gradually
build back into the region late Saturday night into Sunday. More
seasonable temperatures will spread into the area for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
It has been a record breaking day in terms of high temperatures
across the region. All three major climate stations (KDAY, KCVG,
and KCMH) have broken their all time February highs. In
addition, KCMH has broke their all time meteorological winter
high (December, January, and February), while KCVG has tied
their all time meteorological winter high. Please refer to RER
report products for more information and for the final high
temperature numbers.

For tonight, focus remains on the potential for severe weather
across the region as low pressure tracks toward Lake Huron
while its attendant cold front sweeps east across the region.
Convection to our west over Indiana still remains somewhat
elevated. In addition, the airmass over our area is still
slightly capped and somewhat mixed out in the low levels, which
has lowered boundary layer moisture some from projected
forecasts. With dynamic energy rounding the base of a large
scale trough, and with large scale ascent taking place this
evening, cap should erode, allowing thunderstorms to develop and
move into our western zones. High resolution models continue to
indicate that these storms may eventually merge amongst
themselves while the cold front and any convection along its
boundary catches up. Potential still exists for some rotating
storms which will pose large hail and damaging winds. Tornado
threat is still there but will depend largely how much the
boundary layer remains linked to the atmosphere above into the
evening hours. Severe threat will then tend toward more of a
damaging wind threat as the convection tries to form a qlcs
structure across our eastern zones. In any case, thunderstorms
are expected to exit our far east between 1 am EST and 4 am EST.
A dry slot (i.e. sinking air and lack of deep moisture) is
still expected late tonight in the wake of frontal passage. Lows
will be set by morning as CAA takes place and continues into
Saturday. They should range from the mid 30s west to the upper
40s east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Parent large scale mid level trough is expected to pass across
the Great Lakes and Ohio Valley on Saturday. CAA will result in
slowly falling temperatures through the day. A few instability
rain/and or snow showers may occur, but should end by Saturday
evening. It will be brisk, but winds do not look as gusty as
previously forecast. Gusts should be more in the 30 to 35 mph
range.

For Saturday night, mid level trough will exit to the east.
Surface high pressure will gradually build into the Ohio Valley
late. CAA stratocumulus will linger through at least early
morning, with clearing expected from southwest to northwest
late. Lows will fall into the lower to mid 20s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Period will begin with high pressure centered just to the south of
the fa in se KY. Skies will be mostly sunny, but temperatures will
be seasonal with highs in the lower to mid 40s.

Model continue with their differences for Sunday night into Monday
with how quickly pcpn returns on the backside of the high. The
GFS is slowed down it's pcpn from yesterday and is concentrating
across southern sections. The CMC hemispheric and NAM are showing
similar solutions, while the ECMWF remains dry. Trended the forecast
towards the consensus solution. Temps and thicknesses are low enuf
that the pcpn should fall as a rain snow mix.

This first shot of pcpn slips e on Monday, before a more substantial
area of pcpn lifts up into the region during the later half of
Monday night. A warm front lifting through the region will keep
temperatures warm enough for all rain. The best rain chances on
Tuesday will be in the morning. Well above normal temperatures will
return as highs will range from the upper 50s to lower 60s.

Pcpn chance taper down during Tuesday aftn, then a cold front will
swing through the region on Wednesday. Showers and possibly a
thunderstorms (around the Ohio River) will develop Tuesday night and
will last into Wednesday until fropa. Highs on Wednesday will
probably be early with falling temperatures in the afternoon.

Northwest flow develops for the end of the week, which should bring
back more seasonable temperatures. In the fast flow, the models are
having timing difference with embedded vort maxs. Ran a blend of the
solutions to have chance PoPs during the time frame.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The forecast area will be firmly in the warm sector ahead of
deepening low pressure and a cold front to our west this
afternoon. Scattered cumulus with increasing mid/high clouds can
be expected. Winds will be gusty from the south in the upper 20s
to lower 30s knots.

For tonight, focus turns to the low pressure system and an
attendant cold front that is expected to sweep east across the
terminals. Widespread showers and the likelihood of
thunderstorms remains decent. Have included an MVFR conditional
TEMPO group for the best time frame to expect convection. As is
typical with thunderstorms, local IFR visibilities may occur
within the strongest thunderstorm cores. Region will eventually
become "dry slotted" late tonight behind frontal passage.
Ceilings should remain in the VFR range in the dry slot until
Saturday morning.

On Saturday, parent upper level trough will move east across the
Great Lakes and Ohio Valley. MVFR post frontal stratocumulus can
be expected. Ceilings will lower to MVFR at first before rising
back above VFR late in the day. A few rain and/or snow showers
will be possible, mainly near the northern terminals as some
post frontal instability will be in place.

OUTLOOK...MVFR ceilings and visibilities possible Monday,
Tuesday night, and Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman/Sites
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Feb 24, 4:09 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
409 PM EST Fri Feb 24 2017

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042-043-051-060-
061-070-071-077-078-251200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mercer-Auglaize-Darke-Shelby-Miami-
Preble-Montgomery-Butler-Warren-Hamilton-Clermont-
409 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

A strong cold front will move east across the region this evening.
Thunderstorms are expected to develop along and ahead of the front.
The potential exists for some thunderstorms to reach severe limits.
The main severe weather threat will be damaging winds. However, large
hail and isolated tornadoes will also be possible. The most likely
time frame for severe weather will be between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-251200-
Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
409 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A strong cold front will move east across the region tonight.
Thunderstorms are expected to develop along and ahead of the front
this evening and continue into the early morning hours. The potential
exists for some thunderstorms to reach severe limits. The main
severe weather threat will be damaging winds. The most likely time
frame for severe weather will be between 11 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Feb 24, 5:20 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EST FRI FEB 24 2017

OHZ042-242245-
Darke OH-
520 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARKE COUNTY UNTIL 545
PM EST...

At 520 PM EST, radar indicated a strong thunderstorm near Union City,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Greenville, Versailles, Union City, Ansonia, Webster, Wayne Lakes,
Gettysburg, Hollansburg, Rossburg, Palestine, New Weston, Darke
County Airport, Rose Hill, Cosmos, Sharpeye, Brock, State Route 47 at
US Route 127, Eldora Speedway, Abbottsville and Sharps Crossing.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4030 8453 4018 8446 4004 8454 3997 8479
      3999 8481 4026 8481 4035 8470
TIME...MOT...LOC 2220Z 231DEG 44KT 4012 8482

Hatzos
Special weather statement, Feb 24, 5:30 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
530 PM EST FRI FEB 24 2017

INZ050-OHZ042-060-242300-
Wayne IN-Darke OH-Preble OH-
530 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHWESTERN PREBLE AND SOUTHERN DARKE COUNTIES UNTIL 600 PM EST...

At 530 PM EST, radar indicated a strong thunderstorm near Fountain
City, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Richmond, Greenville, Arcanum, New Madison, Fountain City, Wayne
Lakes, Gettysburg, Bethel, Hollansburg, Palestine, Whitewater, Union
Corners, Middleboro, Sharpeye, Abbottsville, Sharps Crossing and
Pikeville.

This includes I-70 in Indiana between mile markers 151 and 154.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8497 4000 8481 4012 8481 4017 8473
      4017 8456 4008 8446 3997 8458 3984 8486
      3998 8501
TIME...MOT...LOC 2230Z 231DEG 41KT 3997 8485

Hatzos
Special weather statement, Feb 24, 5:43 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EST FRI FEB 24 2017

INZ058-059-066-242315-
Fayette IN-Union IN-Franklin IN-
543 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...UNION AND FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL
615 PM EST...

At 542 PM EST, radar indicated a strong thunderstorm 5 miles
northwest of Batesville, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Connersville, Batesville, Brookville, Liberty, Oldenburg, Glenwood,
Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker Hill,
Brownsville, Laurel, Dunlapsville, Whitewater State Park, Mounds
State Recreation Area, Mettel Field and Hamburg.

This includes I-74 in Indiana between mile markers 145 and 148.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3964 8530 3971 8524 3970 8499 3963 8486
      3945 8487 3935 8504 3930 8530
TIME...MOT...LOC 2242Z 229DEG 41KT 3941 8533

Hatzos
Special weather statement, Feb 24, 5:57 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
557 PM EST FRI FEB 24 2017

OHZ042-043-051-242330-
Darke OH-Shelby OH-Miami OH-
557 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...EASTERN
DARKE AND NORTHWESTERN MIAMI COUNTIES UNTIL 630 PM EST...

At 556 PM EST, radar indicated a strong thunderstorm near Greenville,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Piqua, Greenville, Versailles, Covington, Newport, Bradford, Ansonia,
Hardin, Webster, Russia, Gettysburg, Lockington, Union Corners, Polo,
Newbern, Bloomer, Darke County Airport, Brock, State Route 47 at US
Route 127 and Abbottsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8456 4015 8472 4034 8446 4031 8423
      4017 8424
TIME...MOT...LOC 2256Z 233DEG 37KT 4013 8457

Hatzos
Special weather statement, Feb 24, 5:58 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
558 PM EST FRI FEB 24 2017

INZ066-073-074-242330-
Franklin IN-Ripley IN-Dearborn IN-
558 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...RIPLEY
AND NORTHWESTERN DEARBORN COUNTIES UNTIL 630 PM EST...

At 558 PM EST, radar indicated a strong thunderstorm 8 miles east of
Vernon, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Batesville, Versailles, Milan, Osgood, Moores Hill, Manchester,
Sunman, Holton, Napoleon, Huntersville, Ballstown, Weisburg,
Penntown, Interstate 74 at State Route 101, New Marion, Versailles
Lake and Otter Village.

This includes I-74 in Indiana between mile markers 149 and 156.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3918 8544 3921 8541 3927 8530 3928 8530
      3934 8515 3915 8495 3895 8544
TIME...MOT...LOC 2258Z 235DEG 45KT 3903 8546
Local storm report, Feb 24, 6:11 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             ANDERSONVILLE           40.40N 84.17W
02/24/2017  M1.00 INCH       SHELBY             OH   TRAINED SPOTTER

            NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.

&&

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 5:43 PM ESTSpecial Weather StatementILNFayette, Franklin, Union32 min
Feb 24, 5:53 PM ESTSevere Thunderstorm WarningILNFayette, Franklin, Union37 min
Feb 24, 5:58 PM ESTSpecial Weather StatementILNDearborn, Ripley32 min
Feb 24, 6:19 PM ESTSevere Thunderstorm WarningILNFranklin, Union, Wayne41 min
Feb 24, 6:40 PM ESTSevere Thunderstorm WarningILNDearborn, Franklin35 min
Feb 24, 6:53 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.